Warfarin Coagulopathy

Warfarin (Coumadin®) coagulopathy refers to bleeding that may occur as a complication of the medicine warfarin. Warfarin is an oral blood thinner (anticoagulant). Warfarin is used for medical conditions where thinning of the blood is needed to prevent blood clots.

CAUSES

Bleeding is the most common and most serious complication of warfarin. The amount of bleeding is related to the warfarin dose and length of treatment. In addition, bleeding complications can also occur due to:

  • Intentional or accidental warfarin overdose.

  • Underlying medical conditions.

  • Dietary changes.

  • Medicine, herbal, supplement, or alcohol interactions.

SYMPTOMS

Severe bleeding while on warfarin may occur from any tissue or organ. Symptoms of the blood being too thin may include:

  • Bleeding from the nose or gums.

  • Blood in bowel movements which may appear as bright red, dark, or black tarry stools.

  • Blood in the urine which may appear as pink, red, or brown urine.

  • Unusual bruising or bruising easily.

  • A cut that does not stop bleeding within 10 minutes.

  • Vomiting blood or continuous nausea for more than 1 day.

  • Coughing up blood.

  • Broken blood vessels in your eye (subconjunctival hemorrhage).

  • Abdominal or back pain with or without flank bruising.

  • Sudden, severe headache.

  • Sudden weakness or numbness of the face, arm, or leg, especially on one side of the body.

  • Sudden confusion.

  • Trouble speaking (aphasia) or understanding.

  • Sudden trouble seeing in one or both eyes.

  • Sudden trouble walking.

  • Dizziness.

  • Loss of balance or coordination.

  • Vaginal bleeding.

  • Swelling or pain at an injection site.

  • Superficial fat tissue death (necrosis) which may cause skin scarring. This is more common in women and may first present as pain in the waist, thighs, and buttocks.

  • Fever.

HOME CARE INSTRUCTIONS

  • Always contact your caregiver of any concerns or signs of possible warfarin coagulopathy as soon as possible.

  • Take warfarin exactly as directed by your caregiver. It is recommended that you take your warfarin dose at the same time of the day. It is preferred that you take warfarin in the late afternoon. If you have been told to stop taking warfarin, do not resume taking warfarin until directed to do so by your caregiver. Follow your caregiver's instructions if you accidentally take an extra dose or miss a dose of warfarin. It is very important to take warfarin as directed since bleeding or blood clots could result in chronic or permanent injury, pain, or disability.

  • Keep all follow-up appointments with your caregiver as directed. It is very important to keep your appointments. Not keeping appointments could result in a chronic or permanent injury, pain, or disability because warfarin is a medicine that requires close monitoring.

  • While taking warfarin, you will need to have regular blood tests to measure your blood clotting time. These blood tests usually include both the prothrombin time (PT) and International Normalized Ratio (INR) tests. The PT and INR results allow your caregiver to adjust your dose of warfarin. The dose can change for many reasons. It is critically important that you have your PT and INR levels drawn exactly as directed. PT and INR lab draws are usually done in the morning. Your warfarin dose may stay the same or change depending on what the PT and INR results are. Be sure to follow up with your caregiver regarding your PT and INR test results and what your warfarin dosage should be.

  • Many medicines can interfere with warfarin and affect the PT and INR results. You must tell your caregiver about any and all medicines you take, this includes all vitamins and supplements. Ask your caregiver before taking these. Prescription and over-the-counter medicine consistency is critical to warfarin management. It is important that potential interactions are checked before you start a new medicine. Be especially cautious with aspirin and anti-inflammatory medicines. Ask your caregiver before taking these. Medicines such as antibiotics and acid-reducing medicine can interact with warfarin and can cause an increased warfarin effect. Warfarin can also interfere with the effectiveness of medicines you are taking. Do not take or discontinue any prescribed or over-the-counter medicine except on the advice of your caregiver or pharmacist.

  • Some vitamins, supplements, and herbal products interfere with the effectiveness of warfarin. Vitamin E may increase the anticoagulant effects of warfarin. Vitamin K may can cause warfarin to be less effective. Do not take or discontinue any vitamin, supplement, or herbal product except on the advice of your caregiver or pharmacist.

  • Some foods, especially foods high in vitamin K can interfere with the effectiveness of warfarin and affect the PT and INR results. A diet too high in vitamin K can cause warfarin to be less effective. A diet too low in foods containing vitamin K may lead to an excessive warfarin effect. Foods high in vitamin K include spinach, kale, broccoli, cabbage, collard and turnip greens, brussels sprouts, peas, cauliflower, seaweed, and parsley as well as beef and pork liver, green tea, and soybean oil. Eat what you normally eat and keep the vitamin K content of your diet consistent. Avoid major changes in your diet, or notify your caregiver before changing your diet. Arrange a visit with a dietitian to answer your questions.

  • If you have a loss of appetite or get the stomach flu (viral gastroenteritis), talk to your caregiver as soon as possible. A decrease in your normal vitamin K intake can make you more sensitive to your usual dose of warfarin.

  • Some medical conditions may increase your risk for bleeding while you are taking warfarin. A fever, diarrhea lasting more than a day, worsening heart failure, or worsening liver function are some medical conditions that could affect warfarin. Contact your caregiver if you have any of these medical conditions.

  • Be careful not to cut yourself when using sharp objects or while shaving.

  • Alcohol can change the body's ability to handle warfarin. It is best to avoid alcoholic drinks or consume only very small amounts while taking warfarin. Notify your caregiver if you change your alcohol intake. A sudden increase in alcohol use can increase your risk of bleeding. Chronic alcohol use can cause warfarin to be less effective.

  • Limit physical activities or sports that could result in a fall or cause injury.

  • Do not use warfarin if you are pregnant.

  • Inform all your caregivers and your dentist that you take warfarin.

  • Inform all caregivers if you are taking warfarin and aspirin or platelet inhibitor medicines such as clopidogrel, ticagrelor, or prasugrel. Use of these medicines in conjunction with warfarin can increase your risk of bleeding or death. Taking these medicines together should only be done under the direct care of your caregiver.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You cough up blood.

  • You have dark or black stools or there is bright red blood coming from your rectum.

  • You vomit blood or have nausea for more than 1 day.

  • You have blood in the urine or pink colored urine.

  • You have unusual bruising or have increased bruising.

  • You have bleeding from the nose or gums that does not stop quickly.

  • You have a cut that does not stop bleeding within a 2–3 minutes.

  • You have sudden weakness or numbness of the face, arm, or leg, especially on one side of the body.

  • You have sudden confusion.

  • You have trouble speaking (aphasia) or understanding.

  • You have sudden trouble seeing in one or both eyes.

  • You have sudden trouble walking.

  • You have dizziness.

  • You have a loss of balance or coordination.

  • You have a sudden, severe headache.

  • You have a serious fall or head injury, even if you are not bleeding.

  • You have swelling or pain at an injection site.

  • You have unexplained tenderness or pain in the abdomen, back, waist, thighs or buttocks.

  • You have a fever.

Any of these symptoms may represent a serious problem that is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Call your local emergency services (911 in U.S.). Do not drive yourself to the hospital.